MTX and hair loss

I am horrified to find that my usually very thick hair is thinning and i still have problems with red spots in my mouth and a sore on my tongue so i have dedcided to reduce MTX this week down to 10mgs. i was just wondering if anyone knows if the reduced dose will help with the above problems. The last time i told rheumy about mouth ulcers i was told to increase folic acid to 5 times a week but this doesnt seem to have helped. ( well it has a bit ) I would appreciate your thoughts. xxxxxxx

10 Replies

oldestnewest
  • I can understand your concerns about hair thinning i'm on 25mgs and mine has thinned out no end (was fine anyway) am in process of swiching over to injections for other reasons and don't know if this will help with hair loss.Perhaps someone on here has experience of all this and can shed some light on it.take care Beth :)))) xx

  • I know Williby did some good research on this subject when I and a few others were worrying about this side effect if you look up "hair loss" on HU then her blog will surely come up - think it was only in December time she wrote it.

    I certainly moult a lot more and my hair is definitely dryer and frizzier although it was always fine and prone to dryness anyway - but I don't have any bald patches at least. It doesn't feel significantly thinner now so have stopped worrying as much - but I just wash it less and find it looks and feels best when coming towards the end of the week - looks mad and frizzy after it's been washed!

    I'm hoping to get back up to 15mgs soonish so will keep an eye on proceedings in the scalp dept. I take 3 folic acid tablets a week but not sure if it's the reason my hair isn't falling out more or not. TTx

  • Treesha,

    This is a really interesting question as my hair started to fall out, but Rheumy told me it probably wasn't to do with the treatment and my hairdresser assured me it wasn't any thinner.

    I know that's not anything research based and just my experience. I started to use different shampoos and ones with"body" and it does make me feel as though its thicker but lots of people have comment on how much drier and full of static it is...oh well thankfully I'm not a model !! Axx

  • My hair's certainly changed, but the thinning seems to have stopped. It was falling out for the first few months I was on MTX but seems to have got to a stable position now (fingers crossed). And I am a bit more careful with it, so wash it less & use slightly better conditioners. Have you tried mouthwashes for the sores, as they're supposed to help.

  • I'd be careful about reducing mtx dose. I did once and paid for it in terms of pain. Folic acid I never quite understand but I take it.

    But we're very sensitive about hair aren't we.

  • Been on MTX for about 2 years now and although not had noticable increase in hair loss, above the generaI problem of just getting older I have experience the sore tongue when the dose of MTX was increased to 25mg. Spots around the edge of my tongue, split down the middle, generally swollen and very painfull to eat. Reduced the MTX to 15mg and it went in about 6 weeks. When I tried to increase to 25mg again the same thing happened. Now on 20mg MTX with no problems apart from "bubbly tum" for 24 to 48 hours after taking the tablets. Looking at changing meds for me as MTX is not really enough any more.

  • The hair loss question is complicated as illness can also affect whether your hair follicles go on growing or stop for a bit. My daughter-in-law was a lecturer in hair dressing, so I get critical analysis of my hair state! After your hair follicles stop growing then your hair comes to the end of its growth cycle and falls out about 10 - 12 weeks later. If lots of your hair follicles stop at the same time, the hair thins.

    Methotrexate can also affect the hair follicles in the same way as illness (and delivery! - remember when your hair fell out a few weeks after having a baby?)

    I've found that my hair has got curlier as well as thinner - let's look at the bright side!

    For the sores in my mouth I use Orobase - sticky but comforting. And keep my teeth very very clean, as I find the ulcers and splits hurt less.

  • Thanks everyone, I have been using corsodyl again and things are improving. I think I will wait and see what my hairdresser says next week. I have been using a more intensive conditioner because of the dryness so maybe hair is just smoother and less woolly. Thanks again you must know by now how much I worry about everything. Xxxxxxxxx

  • adcortyl in orabase is unfortunately no longer made it was the best for mouth ulcers.difflam mouthwash, and anbesol liquid help with painful mouth sores and also increasing the number of days on which folic acid is taken( with gp/ consultant approval!) I think the hair loss varies from person to person and sometimes it stabilises

  • Thanks summer I don't mind the hair loss as long as it doesn't go completely. If it stabilises then that's fine. I will ask at chemist for anbesol liquid because the corsodyl gives me headaches. Xxxxx

You may also like...